Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jun 14, 2024, 12:21 AM EDT for Clinton County, Essex County, Franklin County, New York. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2024, 12:21 AM EDT (04:21 UTC)
- Expired
- Jun 14, 2024, 1:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clinton County, NY, Essex County, NY, Franklin County, NY
The radar
The Burlington radar (KCXX), 60 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 12:31 AM EDT | TSTM WND DMG | 1 Ese Russia, NY | Trees and wires down on Chazy Lake Road in Saranac, New York. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 4.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2171 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
890 WUUS51 KBTV 140421 SVRBTV NYC019-031-033-140500- /O.NEW.KBTV.SV.W.0013.240614T0421Z-240614T0500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Burlington VT 1221 AM EDT Fri Jun 14 2024 The National Weather Service in Burlington has issued a * Severe Thunderstorm Warning for... Western Clinton County in northern New York... Northeastern Franklin County in northern New York... North central Essex County in northern New York... * Until 100 AM EDT. * At 1221 AM EDT, severe thunderstorms were located along a line extending from 16 miles north of North Burke to near Childwold, moving northwest at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. * Locations impacted include... Saranac, Mooers, Altona, Churubusco, Ellenburg Depot, Debar Mountain, Bryants Mill, Jericho, Chateaugay, Dannemora, Lyon Mountain, Burke, Merrill, Clayburg, Ellenburg, Black Brook, Earlville, Irona, Chazy Lake, and Union Falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4438 7374 4447 7433 4499 7415 4500 7356 TIME...MOT...LOC 0421Z 136DEG 37KT 4522 7408 4436 7463 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Chai
1 follow-up statement
246 WWUS51 KBTV 140452 SVSBTV Severe Weather Statement National Weather Service Burlington VT 1252 AM EDT Fri Jun 14 2024 NYC019-031-033-140502- /O.EXP.KBTV.SV.W.0013.000000T0000Z-240614T0500Z/ Clinton NY-Franklin NY-Essex NY- 1252 AM EDT Fri Jun 14 2024 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLINTON...NORTHEASTERN FRANKLIN AND NORTH CENTRAL ESSEX COUNTIES WILL EXPIRE AT 100 AM EDT... The storms which prompted the warning have moved out of the area. Therefore, the warning will be allowed to expire. However, gusty winds are still possible with these thunderstorms. && LAT...LON 4438 7374 4447 7433 4499 7415 4500 7356 TIME...MOT...LOC 0452Z 136DEG 37KT 4544 7438 4458 7493 $$ Chai
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:07 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 13, 10:07 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Burlington VT 1007 PM EDT Thu Jun 13 2024 .SYNOPSIS... A cold front moving through the Great Lakes this afternoon will bring a period of showers and possibly thunderstorms to our region late tonight into Friday with localized stronger storms possible in far southern Vermont early Friday afternoon. Cool and dry air filters in for the weekend, but by Monday, warm and moist air will shift back into the region. Temperatures warming into the upper 80s to mid 90s is expected by the middle of next week. In conjunction with high dewpoints and warm overnight conditions, heat impacts are likely next week. && .NEAR TERM /THROUGH SATURDAY/... As of 1003 PM EDT Thursday...A line of showers and thunderstorms is rapidly approaching from the west. This line is expected to move into the St. Lawrence Valley right around 11 PM, give or take a few minutes, and will likely accelerate eastward as it moves through the North Country. The latest TYX data shows a 50-60 knot jet art around 15,000 ft which should help push this line eastward at a faster pace. The 00Z HRRR and RAP data suggest we have decoupled with the loss of daytime heating which should keep the stronger winds elevated since the convection won't be rooted at the surface. However, DCAPE values close to 800 J/kg exist so it's still possible we could see a brief burst of gusty winds along several portions of the approaching line. All guidance has this line falling apart quickly through the overnight hours but should be able to produce overnight rumbles of thunder and brief heavy rain as it quickly moves eastward. We will be watching the line closely should any warnings be necessary although it currently looks unlikely. Previous Discussion...The forecast remains on track for tonight through Friday night with the main feature of interest being a cold front currently moving through the Great Lakes region. CAMs have been very consistent showing showers and embedded thunder associated with the front won't move into the St. Lawrence Valley until close to midnight, then become fragmented and scattered as it moves eastward through the remainder of the night into Friday morning. With the loss of daytime heating and precip arrival time, along with the best dynamics and cold pool shifting north of the region, the threat for strong storms is low during the overnight hours despite a strong low-level jet of 40-50kts moving across the region. As such, gusty winds are likely the biggest threat which will continue up to 25 mph in the broader valleys overnight with the potential for brief gusts greater than 35 mph along the frontal passage, mainly across northern New York. As the front shifts through Vermont during the daylight hours Friday, a short window will exist in the early to mid-afternoon hours for some stronger storms to develop across central and southern zones where up to 1000 J/kg of CAPE and about 40-45 knots of 0-6km shear may exist. As the previous forecaster mentioned, the intensity of storms will be conditional on clearing, and SPC's depiction of a slight risk outlook south of our forecast area and a marginal risk across Rutland and Windsor Counties of Vermont continues to be reasonable. Any activity that does develop will wane after sunset with the loss of surface heating and the front shifting away from the region, and a quiet and cool night is on tap with lows falling into the 40s and 50s. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/... As of 326 PM EDT Thursday...The weekend weather will be gorgeous, featuring highs in the 60s and 70s, and low humidity. There will also be abundant sunshine and relatively light winds. Clear skies and calm winds overnight will allow temperatures to drop quickly. Lows Saturday night will mostly be in the 40s, but temperatures should reach the 30s in the coldest hollows. Enjoy the cooler weather while it lasts because significant heat will build in next week. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... As of 326 PM EDT Thursday...The first major heat event of the year looks to occur next week, starting Tuesday and continuing for the rest of the week. High temperatures above 90 degrees and increasing humidity will likely cause apparent temperatures to be well in the 90s, particularly in the broad valleys. The region will be on the northern periphery of an unusually strong ridge. Some model guidance brings the center of it to 600 dm at 500 mb. Southwest flow will prevent any cooling marine impacts from the Atlantic and increased humidity will help lows stay elevated overnight. Temperatures in the valleys will likely not fall out of the 70s Tuesday night onward, preventing much overnight relief from the heat. While there is high confidence of very warm temperatures, the exact magnitude of the heat is still uncertain. It looks like there will be a couple of shortwaves that will ride along the top of the ridge. With sufficient instability from the airmass, it would not take much to initiate some convection to keep afternoon temperatures a little lower. Also, with westerly flow aloft from being on the northern edge of the ridge, it is possible that debris from upstream convection over the Great Lakes could stream into the area provide some cloud cover. While this would limit high temperatures, it would also increase overnight lows. However, despite these uncertainties, there is high confidence in a significant heat event and the NBM seems very reasonable in giving an 80-90 percent probability of highs exceeding 90 in the broad valleys. However, the higher end probabilities where it gives the Burlington area a 40-50 percent chance of reaching 100 are likely unrealistic. Overall, this looks to be a relatively long- duration significant heat event and it would beneficial to take precautions early. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... Through 00Z Saturday...VFR conditions are expected to continue through about 09Z-10Z for most sites, with winds being the main concern over the next 24 hours. Currently, wind across sites is decreasing, but surface flow generally remains out of the south 3-9 knots. Winds will increase again tonight into tomorrow as a cold front crosses the forecast area, bringing gusts to 10-30 knots at various sites. Winds will turn southwesterly and eventually northwesterly by the end of the 24 hour period. By around 18Z-22Z we may see another drop in the wind gusts. LLWS is expected with the frontal passage, primarily 04Z-13Z. As for ceilings and precipitation associated with the front, we are not particularly concerned as models show the precipitation weakening and falling apart as it crosses the forecast area. Most likely chance of rain showers will be from 08Z-14Z, though site MSS could experience a couple showers early, over the next few hours. There is the potential for thunderstorms embedded in any of these showers, but confidence is not high enough to include any thunder in TAFs at this time. There is also the potential for visibilities to drop in heavier showers/storms, but again, ability to pinpoint when and wear this will occur is not of high accuracy or confidence. Ceilings will likely drop to MVFR at MSS and SLK, but as the front continues eastward, ceilings are looking less likely to break VFR levels at all. Outlook... Friday Night: VFR. Slight chance SHRA. Saturday: VFR. NO SIG WX. Saturday Night: VFR. NO SIG WX. Sunday: VFR. NO SIG WX. Sunday Night: VFR. NO SIG WX. Monday: VFR. NO SIG WX. Monday Night: VFR. NO SIG WX. Tuesday: VFR. NO SIG WX. && .MARINE... As of 326 PM EDT Thursday...A brief period of wind gusts up to 25 knots is expected across the broad lake waters tonight prompting the issuance of a lake wind advisory. Waves will likely build to 1 to 3 feet, and caution is urged for small craft venturing out overnight. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Lahiff NEAR TERM...Clay/Lahiff SHORT TERM...Myskowski LONG TERM...Myskowski AVIATION...Storm MARINE...Lahiff
Hazardous weather outlook, Jun 13, 3:12 AM EDT, 21 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 312 AM EDT Thu Jun 13 2024 NYZ026>031-034-035-087-VTZ001>011-016>021-140715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 312 AM EDT Thu Jun 13 2024 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Portions of southern Vermont are in a marginal risk outlook for severe weather and excessive rainfall on Friday afternoon. Scattered showers and storms may briefly be capable of gusty winds and locally heavy rainfall. There is increasing confidence in sustained heat with warm overnight conditions next week. Temperatures in the upper 80s to mid 90s and high dewpoints will likely result in heat indices approaching 100 Tuesday and Wednesday. The experimental NWS HeatRisk product is highlighting almost the entire region with the potential for major heat impacts developing by next Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 13, 10:51 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Burlington VT
1051 PM EDT Thu Jun 13 2024
NYZ026-027-029-030-087-140330-
Northern St. Lawrence NY-Northern Franklin NY-
Southeastern St. Lawrence NY-Southern Franklin NY-
Southwestern St. Lawrence NY-
1051 PM EDT Thu Jun 13 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FRANKLIN AND CENTRAL
ST. LAWRENCE COUNTIES THROUGH 1130 PM EDT...
At 1050 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 32 miles northwest of Massena to 13 miles north
of Ogdensburg to 16 miles west of Morristown. Movement was east at 55
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Potsdam, Massena, Gouverneur, Canton, Ogdensburg, Norfolk, Lisbon,
Louisville, Moira, De Kalb, Fowler, Parishville, Fort Covington,
Colton, Bombay, Morley, Massena International Airport - Richards
Field, Helena, Waddington, and Richville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4445 7576 4445 7578 4451 7575 4488 7522
4487 7516 4496 7492 4497 7496 4499 7489
4497 7493 4497 7488 4500 7489 4501 7483
4499 7474 4499 7430 4484 7441 4421 7544
4439 7584
TIME...MOT...LOC 0250Z 273DEG 48KT 4536 7516 4490 7547 4461 7599
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
StormLocal storm report, Jun 14, 12:00 AM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1200 AM EDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM Tstm Wnd Dmg Saint Regis Falls 44.68N 74.54W
06/13/2024 Franklin NY 911 Call Center
Downed powerline on Duane St near Kidney Ave
&&
Event Number BTV2402526
HaynesLocal storm report, Jun 14, 12:03 AM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1203 AM EDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM Tstm Wnd Dmg 1 N Brushton 44.85N 74.52W
06/13/2024 Franklin NY 911 Call Center
Tree down and blocking North Woods Rd
&&
Event Number BTV2402527
HaynesLocal storm report, Jun 14, 12:06 AM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1206 AM EDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM Tstm Wnd Dmg 2 W Fort Covington 44.98N 74.51W
06/13/2024 Franklin NY 911 Call Center
Trees and powerlines reported down near State Route 37
and Foster Rd
&&
Event Number BTV2402528
HaynesSpecial weather statement, Jun 14, 12:13 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Burlington VT
1213 AM EDT Fri Jun 14 2024
NYZ029-030-034-087-140500-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Essex NY-
Southwestern St. Lawrence NY-
1213 AM EDT Fri Jun 14 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN FRANKLIN...SOUTHEASTERN
ST. LAWRENCE AND NORTHWESTERN ESSEX COUNTIES THROUGH 100 AM EDT...
At 1213 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Madawaska to 8 miles southeast of Star Lake.
Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Oswegatchie, Piercefield,
Wawbeek, Degrasse, Carry Falls Reservoir, Horseshoe Lake, Cranberry
Lake, Star Lake, Madawaska, Harrietstown, Fine, Pitcairn, Stark, Paul
Smiths, Conifer, Saranac Inn, South Edwards, and Gabriels.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4462 7484 4445 7403 4411 7438 4405 7507
4419 7537
TIME...MOT...LOC 0413Z 273DEG 42KT 4449 7442 4405 7493
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ChaiThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 10:51 PM EDT | Special Weather Statement | BTV | St. Lawrence | 39 min |
| Jun 13, 11:08 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Franklin, St. Lawrence | 52 min |
| Jun 14, 12:00 AM EDT | Severe Thunderstorm Warning | BTV | Clinton, Franklin, St. Lawrence | 35 min |
| Jun 14, 12:13 AM EDT | Special Weather Statement | BTV | St. Lawrence | 47 min |
| Jun 14, 12:45 AM EDT | Special Weather Statement | BTV | Clinton | 45 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.